Oklahoma, 2024

Hail in Oklahoma, May 9, 2024

May 9, 2024 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorms developed into eastern Oklahoma during the afternoon of the 9th. These storms formed north of a stationary front that was located across northern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed into eastern Oklahoma during the afternoon of the 9th. These storms formed north of a stationary front that was located across northern Texas. The strongest thunderstorms produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 1:04 PM CST, 41 minutes earlier.

Area forecast discussion, May 9, 1:04 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
204 PM CDT Thu May 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Late afternoon into tonight)
Issued at 204 PM CDT Thu May 9 2024

Scattered showers/storms have developed this afternoon from
south-central Oklahoma into north Texas north of a quasi-stationary
boundary across north Texas as a mid-level shortwave traverses the area.
This activity is expected to be be sustained as it moves into southeast
Oklahoma and west-central Arkansas later this afternoon/evening with
MUCAPE of 1000-2000 J/KG and adequate deep layer shear across that area.
Some of the storms could become severe across far southeast Oklahoma with
large hail and damaging winds the concern. This activity is expected to
exit the area by mid evening.

&&

.LONG TERM...
(Friday through Thursday)
Issued at 204 PM CDT Thu May 9 2024

Quiet weather is anticipated Friday and Saturday as high pressure prevails
at the surface and aloft. The chances of showers/storms return Sunday night
into Monday night as an upper level low moves out of the Rockies and across the
Plains. Additional showers and storms are possible Wednesday night into
Thursday as another upper level system impacts the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Thu May 9 2024

Scattered showers/thunderstorms will spread into southeast Oklahoma
this afternoon, potentially impacting KMLC with brief MVFR conditions.
A few showers may also move into the KFSM area by late afternoon.
Otherwise, VFR conditions are expected with scattered high clouds into
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  76  55  81 /   0   0   0   0
FSM   57  78  54  82 /  20   0   0   0
MLC   57  78  54  82 /  20   0   0   0
BVO   49  76  50  81 /   0   0   0   0
FYV   51  74  50  79 /   0   0   0   0
BYV   51  71  50  78 /   0   0   0   0
MKO   52  74  53  79 /  10   0   0   0
MIO   50  72  51  78 /   0   0   0   0
F10   54  75  54  80 /  10   0   0   0
HHW   59  78  54  79 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 9, 11:49 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1249 PM CDT Thu May 9 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-100945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1249 PM CDT Thu May 9 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far southeast Oklahoma.
	ONSET...After 1 PM.

DISCUSSION...
Scattered thunderstorms have developed early this afternoon across
portions of north-central Texas and south-central Oklahoma. This
activity is expected to spread into portions of southeast Oklahoma
this afternoon. A limited risk of severe weather will exist
primarily across far southeast Oklahoma. Large hail and locally
damaging winds will be the primary hazards. Storms will move
east of the region by mid evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY and SATURDAY...No Hazards.
SUNDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Dry and mild weather is expected for late week with
thunderstorm chances returning early next week.
The developing weather pattern is likely to feature
daily thunderstorm chances next week, however
widespread severe weather appears unlikely at
this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 9, 1:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT Thu May 9 2024

OKZ065-091945-
Okfuskee OK-
212 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OKFUSKEE COUNTY THROUGH
245 PM CDT...

At 211 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Boley, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Okemah...                         Boley...
Bearden...                        Castle...
Pharoah...

This includes Interstate 40 in Oklahoma between mile markers 212 and
231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3547 9655 3555 9619 3555 9611 3549 9609
      3542 9609 3535 9644 3546 9644 3546 9647
      3545 9649 3544 9648 3543 9650 3543 9652
      3546 9655
TIME...MOT...LOC 1911Z 255DEG 39KT 3542 9646

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 9, 1:13 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
213 PM CDT Thu May 9 2024

OKZ064>066-091945-
Okmulgee OK-Okfuskee OK-Creek OK-
213 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CREEK...WEST
CENTRAL OKMULGEE AND NORTHWESTERN OKFUSKEE COUNTIES THROUGH 245 PM
CDT...

At 213 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Boley, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Okfuskee...                       Boley...
Paden...                          Welty...
Mason...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 9621 3560 9609 3546 9646 3546 9647
      3545 9649 3543 9652 3545 9655 3558 9662
      3559 9662
TIME...MOT...LOC 1913Z 243DEG 44KT 3555 9650

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 9, 1:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
239 PM CDT Thu May 9 2024

OKZ065-066-071-092015-
Okmulgee OK-Okfuskee OK-McIntosh OK-
239 PM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCINTOSH...
SOUTHWESTERN OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES THROUGH 315
PM CDT...

At 239 PM CDT, Doppler radar indicated a strong thunderstorm over
Pharoah, moving east at 40 mph.

HAZARD...DIme to Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Henryetta...                      Dewar...
Schulter...                       Grayson...
Hoffman...                        Clearview...
Pharoah...                        Bryant...

This includes Interstate 40 in Oklahoma between mile markers 224 and
248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3537 9622 3548 9623 3555 9578 3531 9580
TIME...MOT...LOC 1939Z 269DEG 35KT 3542 9615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Okfuskee

When
May 9, 1:45 PM CST
Where
Okfuskee County, Pharoah
Measured
0.88 in hail
Reported by
Public
Coordinates
35.420, -96.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182186.